Fainting (Syncope)

Electrolyte imbalance

Electrolyte and hormone abnormalities may also be responsible for syncope; however, these causes are due to their effects on the heart and blood vessels.

Other medications and drugs

Other medications or drugs may also be potential causes of fainting or syncope including those for high blood pressure that can dilate blood vessels, antidepressants that can affect heart electrical activity, and those that affect mental status like pain medications, alcohol, and cocaine.


Syncope is also related to pregnancy. Likely explanations include compression of the inferior vena cava (the large vein that returns blood to the heart) by the enlarging uterus and by orthostatic hypotension. Continue Reading

Reviewed on 2/3/2015
Balance Disorders Pictures Slideshow: Vertigo, Migraines, Motion Sickness and More


Get the Latest health and medical information delivered direct to your inbox!